MAUDE Adverse Event Report: SMITH & NEPHEW, INC. AWL-DILATOR TWINFIX ULTRA 4.5MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. AWL-DILATOR TWINFIX ULTRA 4.5MM; ACCESSORIES,ARTHROSCOPIC
Catalog Number 72202633
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/21/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during the surgery the tip broke in the patient's bone, it was not possible to remove the tip.A backup device was available to complete the procedure with no delay or patient injuries.
 
Additional Manufacturer Narrative
Visual inspection and functional testing could not be performed because the device in question will not be returned for evaluation.Thus, the complaint could not be verified and a root cause could not be determined with confidence.It is difficult to perform an accurate evaluation of a failure without having the failed product.As such the complaint is being closed without conclusion.However, if the product is returned in the future the complaint can be reopened and evaluated.The 17 4ph ss is not an implantable alloy; therefore, long term implantation data is not available.The patient impact beyond possible micro motion and/or migration, local irritation/discomfort, and possible mri restrictions cannot be determined, as it was reported the patient¿s current status was unknown and the broken fragment/foreign body could not be removed from the bone.A review of relevant clinical/medical information in the reported issue, inclusive of technique and patient information, to include, but not limited to: patient information surgical procedure/post-operative care review device labeling (including technique guides, ifus, etc.) clinically relevant supporting documentation was not provided for inclusion in a medical investigation.It was communicated that the instrument tip fractured into good (quality) bone and was retained.It was further communicated that the procedure was completed with a backup device and the patient¿s current status remains unknown, although it was reported that it was not possible to remove the ¿part that broke¿ from the bone.The material composition of the externally communicating device is reported as 17-4ph stainless steel and is not approved for implantation, and when used per manufacturing guidelines, should have limited exposure (< 24 hours) to bone and tissue.In conclusion: without instrument return and evaluation or other clinically relevant documentation, the root cause of the fractured instrument could not be concluded.The location and size of the retained awl tip/foreign body remains unknown as well as if micromotion of the retained foreign body is likely.The 17-4ph ss is not an implantable alloy; therefore, long-term implantation data is not available.The patient impact beyond possible micro-motion and/or migration, local irritation/discomfort, and possible mri restrictions cannot be determined, as it was reported the patient¿s current status was unknown and the broken fragment/foreign body could not be removed from the bone.No further medical assessment can be rendered at this time.Mi report approved by md (b)(6) on (b)(6) 2019.In conclusion: without instrument return and evaluation or other clinically relevant documentation, the root cause of the fractured instrument could not be concluded.The location and size of the retained awl tip/foreign body remains unknown as well as if micromotion of the retained foreign body is likely.The 17-4ph ss is not an implantable alloy; therefore, long-term implantation data is not available.The patient impact beyond possible micro-motion and/or migration, local irritation/discomfort, and possible mri restrictions cannot be determined, as it was reported the patient¿s current status was unknown and the broken fragment/foreign body could not be removed from the bone.No further medical assessment can be rendered at this time.

Brand Name
AWL-DILATOR TWINFIX ULTRA 4.5MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8242714
Report Number1219602-2019-00069
Device Sequence Number1697292
Product Code NBH
UDI-Device Identifier03596010647634
UDI-Public03596010647634
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72202633
Device Lot Number50553718
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/24/2018
Supplement Date Received by Manufacturer03/21/2019
Initial Report FDA Received Date01/11/2019
Supplement Report FDA Received Date03/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR